Spotting will often subside with the continued and regular use of birth control pills. Anyone who is still experiencing spotting after 6 months of taking the pill should speak to a doctor.
The doctor may recommend a different type of pill or investigate other possible causes of the bleeding.
Spotting is a common experience for women using birth control pills.
Spotting often occurs in the first 6 months of taking a new birth control pill. It may take time for the pills to regulate the menstrual cycle as the body needs to adjust to the new hormone levels. As a result, a person may still experience some irregular bleeding between periods initially.
Doctors do not fully understand why spotting occurs at this time. One possible reason is that an increase in progestin leads to changes in the lining of the uterus, called the endometrium.
Progestin may thin the endometrial lining, which can cause some bleeding initially. A thinner lining helps prevent pregnancy as a fertilized egg cannot implant as effectively.
Other potential causes of spotting while on the pill include:
- Forgetting to take a pill for a day or more.
- Vomiting or diarrhea. The body may not have had time to absorb the hormones in the pill before losing it.
- Infection. Yeast infections or sexually transmitted infections (STIs) can lead to irritation and inflammation of the uterus or cervix.
- Taking a new medication. Some drugs interfere with the effectiveness of birth control pills, including the antibiotic rifampin. People with a new prescription should check with their doctor whether the medication could affect their birth control pills.
- Pregnancy. The pill is not 100 percent effective in preventing pregnancy. Therefore, it is possible that a woman could experience implantation bleeding or spotting as a result of the implantation of a fertilized egg in the uterus.
Is spotting cause for concern?
If a person has taken birth control pills for more than 6 months and still experiences spotting, it may indicate another underlying condition.
Some underlying conditions that can cause spotting include:
However, most of the time, spotting occurs because the levels of hormones in birth control pills are not high enough to prevent occasional bleeding. The body may require more estrogen, which thickens the uterine lining and may reduce the likelihood of bleeding and spotting.
Alternatively, the body may not respond as effectively to the synthetic progestin in the pills, allowing spotting to occur.
Neither of these issues is cause for concern, but both could indicate that the individual should try another pill type.
How to prevent spotting
People should adopt habits that can maximize a pill’s effectiveness and help prevent spotting. These include:
- Taking the pill at the same time every day, which can help maintain consistent hormone levels in the body.
- Continuing to take birth control pills regularly, even if there is some spotting. If a person has been taking the pill for less than 6 months, this may not be long enough for the body to adjust to it fully.
- Checking any other medications to ensure that they do not interfere with the effectiveness of the birth control pill.
If it has been longer than 6 months and spotting still occurs, switching to a different type of pill may help.
Spotting may be light enough that a person does not have to wear a pad or tampon. However, some people may wish to wear a thin panty liner to avoid staining clothing. A light or regular tampon can also help.
When to see a doctor
Consult a doctor if spotting continues after taking the pill for more than 6 months.
While some people take birth control pills for decades without any problems, others experience troublesome side effects. A person should call the doctor if any of the following occur:
- spotting for more than 7 days after having taken the pill for longer than 6 months
- heavy bleeding, such as soaking a pad or tampon hourly for more than 2 hours
- symptoms that could be due to a blood clot, such as chest pain, dizziness, difficulty seeing, or severe leg pain
If a person is still spotting after taking the pill for 6 months, the doctor may wish to change the prescription. Several different types and brands of birth control pill are available.
The doctor may prescribe a pill with a higher estrogen dose or one with a different progestin formulation.
People should also look for possible signs and symptoms of an infection. In addition to spotting, these can include:
- unusual discharge
- pelvic pain or discomfort
If a person has an infection, they are likely to require treatment, such as antibiotics.
Spotting on the pill is likely to occur in the first 6 months of starting hormonal birth control. If it occurs after this time or there are symptoms of infection, it is best to speak to a doctor for further evaluation.
A doctor may prescribe a different type of pill or recommend nonhormonal birth control methods instead.